Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 38, NWS Jackson, KY

March 15, 2012Knox County, Laurel County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Mar 15, 2012, 5:05 AM EDT for Knox County, Laurel County, Whitley County, Kentucky. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 5:05 AM EDT (09:05 UTC)
Expired
Mar 15, 2012, 5:45 AM EDT
In force
40 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Knox County, KY, Laurel County, KY, Whitley County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 5:05 AM EDTHAIL 1Gray, KYREPORT VIA TWITTER.
Mar 15, 5:07 AM EDTHAIL 0.52 E Corbin, KYEM REPORTS HOMINY TO AROUND DIME SIZE HAIL
Mar 15, 5:30 AM EDTHAIL 0.751 N Barbourville, KYMOSTLY PEA SIZED. LARGEST WAS 3/4 INCH.
Mar 15, 5:40 AM EDTHAIL 0.25Barbourville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1848 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS53 KJKL 150905
SVRJKL
KYC121-125-235-150945-
/O.NEW.KJKL.SV.W.0038.120315T0905Z-120315T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN SOUTHEAST KENTUCKY...
  SOUTHEASTERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY...
  CENTRAL WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 545 AM EDT

* AT 501 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BERTHA STATION...OR 8 MILES NORTHWEST OF BARBOURVILLE...AND MOVING
  EAST AT 20 MPH.

  AT 854 AM DIME SIZED HAIL WAS REPORTED IN KNOX COUNTY IN THE 
  CORBIN AREA WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BENTLEY STATION...GARRICH...EMMANUEL AND DISHMAN SPRINGS AROUND 510
  AM EDT.
  BAILEYS SWITCH...LOWELL...PROVIDENCE AND KNOXFORK AROUND 515 AM
  EDT.
  HEIDRICK...JARVIS...BARBOURVILLE AND CRANES NEST AROUND 520 AM EDT.
  CANNON...GIRDLER AND YEAGER AROUND 525 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
PROVIDENCE AND HAMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3677 8417 3701 8413 3702 8378 3702 8377
      3703 8374 3701 8373 3701 8374 3699 8370
      3682 8372 3680 8374 3680 8378 3677 8380
TIME...MOT...LOC 0903Z 273DEG 19KT 3692 8399
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
3 follow-up statements
322 
WWUS53 KJKL 150916
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
516 AM EDT THU MAR 15 2012

KYC125-150924-
/O.CAN.KJKL.SV.W.0038.000000T0000Z-120315T0945Z/
LAUREL KY-
516 AM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAUREL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3677 8413 3695 8414 3699 8377 3699 8370
      3682 8372 3681 8374 3680 8378 3677 8380
TIME...MOT...LOC 0914Z 273DEG 19KT 3692 8392

$$

KYC121-235-150945-
/O.CON.KJKL.SV.W.0038.000000T0000Z-120315T0945Z/
KNOX KY-WHITLEY KY-
516 AM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WHITLEY AND CENTRAL KNOX COUNTIES UNTIL 545 AM EDT...

AT 509 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BENTLEY STATION...OR 5 MILES NORTHWEST OF BARBOURVILLE...MOVING EAST
AT 20 MPH.

IN ADDITION...AT 908 AM DIME SIZED HAIL WAS REPORTED IN KNOX COUNTY 
IN THE CORBIN AREA WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANNON...HEIDRICK...JARVIS AND BARBOURVILLE AROUND 520 AM EDT.
  GIRDLER...YEAGER...GREEN ROAD AND BOONE HEIGHTS AROUND 525 AM EDT.
  HINKLE...BIMBLE...BAUGHMAN AND HIMYAR AROUND 530 AM EDT.
  OLD FLAT LICK AND FLAT LICK AROUND 535 AM EDT.
  BARNYARD AROUND 540 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HAMMOND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3677 8413 3695 8414 3699 8377 3699 8370
      3682 8372 3681 8374 3680 8378 3677 8380
TIME...MOT...LOC 0914Z 273DEG 19KT 3692 8392
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
846 
WWUS53 KJKL 150924
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
524 AM EDT THU MAR 15 2012

KYC121-235-150945-
/O.CON.KJKL.SV.W.0038.000000T0000Z-120315T0945Z/
KNOX KY-WHITLEY KY-
524 AM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
WHITLEY AND CENTRAL KNOX COUNTIES UNTIL 545 AM EDT...

AT 522 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
INDIAN CREEK...OR 7 MILES WEST OF BARBOURVILLE...MOVING EAST AT 15
MPH.

LOCATIONS IMPACTED INCLUDE...
  BARBOURVILLE...BERTHA STATION...ROSSLAND...PERMON...INDIAN CREEK...
  ARKLE...CLATE...DISHMAN SPRINGS...KING...GARRICH...EMMANUEL...
  BENTLEY STATION...SWAN LAKE...LOWELL...BRYANTS STORE...BAILEYS
  SWITCH...HEIDRICK...PROVIDENCE...CANNON AND JARVIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3677 8413 3695 8414 3699 8377 3699 8370
      3682 8372 3681 8374 3680 8378 3677 8380
TIME...MOT...LOC 0924Z 270DEG 12KT 3689 8400
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
074 
WWUS53 KJKL 150937
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
537 AM EDT THU MAR 15 2012

KYC235-150944-
/O.CAN.KJKL.SV.W.0038.000000T0000Z-120315T0945Z/
WHITLEY KY-
537 AM EDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WHITLEY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3678 8396 3688 8406 3696 8407 3699 8377
      3699 8370 3692 8371 3681 8374 3680 8378
      3677 8380
TIME...MOT...LOC 0934Z 270DEG 12KT 3689 8396

$$

KYC121-150945-
/O.CON.KJKL.SV.W.0038.000000T0000Z-120315T0945Z/
KNOX KY-
537 AM EDT THU MAR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KNOX
COUNTY UNTIL 545 AM EDT...

AT 531 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
INDIAN CREEK...OR 5 MILES WEST OF BARBOURVILLE...MOVING EAST AT 15
MPH.

IN ADDITION...AT 934 AM PENNY SIZED WAS REPORTED IN KNOX COUNTY JUST 
NORTH OF BARBOURVILLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BARBOURVILLE...KING...GARRICH...EMMANUEL...BENTLEY STATION...
  LOWELL...SWAN LAKE...PROVIDENCE...BAILEYS SWITCH...HEIDRICK...
  CANNON...SWANPOND...BOONE HEIGHTS...YEAGER...JARVIS...GIRDLER...
  BIMBLE...HINKLE...ARTEMUS AND BRUSH CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3678 8396 3688 8406 3696 8407 3699 8377
      3699 8370 3692 8371 3681 8374 3680 8378
      3677 8380
TIME...MOT...LOC 0934Z 270DEG 12KT 3689 8396
WIND...HAIL 60MPH 1.00IN

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 4:41 AM EDT, 24 minutes earlier.

Area forecast discussion, Mar 15, 4:41 AM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT THU MAR 15 2012

.UPDATE...
ISSUED AT 441 AM EDT THU MAR 15 2012

CONVECTION CONTINUES TO DEVELOP OVER THE CWA ALONG A BKN LINE FROM
ERN OH DOWN TO ERN/CENTRAL TN. STORMS HAVE BEEN RELATIVELY WELL
BEHAVED THUS FAR OVER THE CWA WITH AN AVERAGE LIFESPAN OF ABOUT 1 TO
2 HOURS. THE BETTER FORCING APPEARS TO BE TO OUR NE FOR THE MOMENT
HOWEVER...THE CURRENT ACTIVITY OVER OUR CUMBERLAND COUNTIES HAS BEEN
LOOKING INCREASINGLY HAUGHTY...AND WOULD NOT RULE OUT SOME SMALL
GRAUPEL WITH THE MOST INTENSE CELL CURRENTLY APPROACHING LOZ. WILL BE
INTERESTED TO SEE IF ANY REPORTS CAN BE OBTAINED FROM DISPATCH THERE
IN THE NEXT HALF HOUR OR SO. OTHERWISE...WILL CONTINUE WITH THE SPS
TREATMENT UNLESS THINGS REALLY START PICKING UP. FRESHENED UP THE
GRIDS TO BETTER REFLECT CURRENT ACTIVITY AND MODIFIED TRENDS HEADING
INTO THE FIRST PERIOD. UPDATED PRODUCTS WILL BE SENT SHORTLY.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

FOCUS FOR THE PERIOD CONTINUES TO CENTER AROUND THE POTENTIAL FOR
SCATTERED STRONG...POTENTIALLY SEVERE TSTMS. THE FIRST WAVE OF
CONVECTION IS ALREADY UPON US EARLY THIS MORNING AS A BROKEN LINE OF
SHOWERS AND TSTMS IS CURRENTLY MOVING THROUGH OUR BLUEGRASS AND NRN
COUNTIES. STORMS OVER WRN/CENTRAL KY EARLIER HAD A HISTORY OF
PRODUCING SOME SPOTTY REPORTS OF SEVERE HAIL....NO DOUBT A HARBINGER
OF THINGS TO COME OVER THE NEXT 24 TO 36 HRS.

FCST SOUNDINGS FROM STEM TO STERN CONTINUE TO HIGHLIGHT THE POTENTIAL
FOR SEVERE CONVECTION TODAY. HOWEVER...THE PRIMARY CHALLENGE REMAINS
THE IDENTIFICATION OF VIABLE TRIGGERS AS THERE DEFINITELY APPEARS TO
BE MORE THAN ENOUGH INSTABILITY PRESENT TODAY...TONIGHT...AND
TOMORROW. FOR TODAY...THE THE SHORT RANGE MODEL CONSENSUS...OR LACK
THEREOF WOULD CONTINUE TO SUPPORT THE IDEA OF A MODEST SHORT WAVE
TROF TRAVERSING THE OHIO VALLEY AS THE PRIMARY INSTIGATOR...THOUGH
THE NAM...SREF...AND GFS ALL INDICATE THE PRESENCE OF LOW LEVEL
CONVERGENCE ASSOCIATED WITH THE NEARLY CONTINUOUS LLJ OVERHEAD.
HOWEVER...THE SPATIOTEMPORAL DIFFERENCES CONTINUE TO HAMPER
CONFIDENCE TO THE POINT OF KEEPING POPS TODAY TO SCATTERED. SUFFICE
IT TO SAY...ANYONE AND EVERYONE WILL BE IN THE CROSS HAIRS THROUGH THE
AFTERNOON AND INTO THE EVENING WITH BRIEF LOCALLY HEAVY RAIN...GUSTY
WINDS...AND SMALL HAIL THE MAIN THREATS.

MODELS SUGGEST THE NEXT TRIGGER ARRIVES SOMETIME BETWEEN LATE TONIGHT
AND EARLY TOMORROW MORNING AS ANOTHER...MORE POTENT SHORT WAVE GRACES
THE OHIO VALLEY. HAVE INCORPORATED A PERIOD OF SLIGHTLY LOWER CHANCE
POPS DURING THE OVERNIGHT PERIOD...BUT WILL STILL KEEP SCATTERED
WORDING FOR NOW. INSTABILITY AGAIN LOOKS TO BE SUFFICIENT FOR STRONG
TO POTENTIALLY SEVERE STORMS ON FRIDAY...PARTICULARLY FROM LATE
MORNING THROUGH THE EARLY EVENING...THOUGH WIND FIELDS CONTINUE TO
LOOK TOO ANEMIC FOR ANY WIDESPREAD ORGANIZED CONVECTION. AGAIN...THE
MAIN THREATS FROM ANY TSTMS ON FRIDAY WOULD APPEAR TO BE LOCALLY
HEAVY RAINFALL...DAMAGING WINDS...AND SMALL HAIL.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 AM EDT THU MAR 15 2012

LONG WAVE RIDGE OVER THE OHIO VALLEY AT 50H SETS THE STAGE FOR THIS
FORECAST. THIS IS A DIRTY RIDGE WITH MINOR SHORT WAVES SLIDING THRU
AND GENERALLY MINOR BOUNDARIES SETTING OFF SHRA/TSRA THRU MUCH OF
THE EARLY PORTION OF THE FCST. WITH THE RIDGE IN PLACE AND A MOIST
FLOW FROM THE GULF OF MEXICO...EXPECT UNSEASONABLY WARM DAYS WITH
HIGHS IN THE 70S AND DWPTS REMAINING WELL INTO THE 50S. IT WILL NOT
TAKE MUCH TO SET OFF PERIODIC STORMS. IT IS NOT UNTIL MONDAY NIGHT
WHEN THE SFC HIGH MOVES TO THE CAROLINA COAST AND THE 50H TROF
BECOMES VERY AMPLIFIED OVER THE ROCKIES THAT THE PERTURBANCES THAT
SET OFF THE WET WEATHER START MOVING FARTHER NORTH THRU THE GREAT
LAKES INSTEAD OF ACROSS THE OHIO RIVER. A SIGNIFICANT SFC TROF
BECOMES ENTRENCHED OVER THE PLAINS STATES BUT HANGS THERE AS AN
OMEGA BLOCK BECOMES ESTABLISHED OVER THE EASTERN CONUS. TOWARDS THE
END OF THIS FCST THE 50H TROF OVER THE CENTRAL PLAINS BECOMES A CUT
OFF LOW AND STAGNATES ALONG WITH THE SFC PCPN ALONG THE MISS RIVER
VALLEY. LOOK FOR THE MIDDLE OF THE WEEK TO BE DRY AND WARM.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 132 AM EDT THU MAR 15 2012

ISOLATED SHRA ASSOCIATED WITH ONGOING SCATTERED CONVECTION ACROSS THE
TN AND OH VALLEYS EXPECTED TO REMAIN HIGH BASED AND RELATIVELY BENIGN
THRU THE FIRST 6 HRS OF THE PERIOD. AFTER 12Z...CONVECTION IS
EXPECTED TO BECOME MORE VIGOROUS THOUGH STILL SCATTERED IN NATURE AND
WILL HAVE TO CONTINUE WITH VCTS AND CB GROUPS THROUGH THE DAY.
GENERALLY VFR CONDITIONS SHOULD PREVAIL THROUGH THE PERIOD THOUGH
CIGS WILL LIKELY BE LOWERING THROUGH THE DAY INTO THE LOW END OF VFR.
IN AND AROUND AND TSTMS THAT DEVELOP...CIGS AND VSBYS WILL LIKELY
DROP TO IFR OR WORSE WITH VARIABLE AND GUSTY WINDS. OTHERWISE...WINDS
LOOK TO REMAIN SWLY THROUGH THE PERIOD...INCREASING AFTER SUNRISE TO
BETWEEN 5 AND 10 KTS OUTSIDE OF ANY TSTMS AND CONTINUING THROUGH THE
DAY WITH SOME SLACKENING EXPECTED AFTER SUNSET.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MB
SHORT TERM...MB
LONG TERM....DUSTY
AVIATION...MB

In the hours before

Special weather statement, Mar 15, 3:12 AM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
312 AM EDT THU MAR 15 2012

KYZ044-052-150745-
ROWAN-FLEMING-
312 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 345
AM EDT THURSDAY MORNING...

   NORTHERN ROWAN AND
   SOUTHEASTERN FLEMING.

AT 312 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILDA...OR 6
MILES NORTHWEST OF MOREHEAD...MOVING EAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HAYS CROSSING
AROUND 320 AM EDT...CRANSTON AROUND 325 AM EDT...TRIPLETT AROUND 330
AM EDT...GATES AROUND 340 AM EDT...HALDEMAN AROUND 345 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 3:31 AM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
331 AM EDT THU MAR 15 2012

KYZ050-051-150800-
MONTGOMERY-BATH-
331 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 400
AM EDT THURSDAY MORNING...

   NORTHERN MONTGOMERY AND
   BATH.

AT 331 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STOOPS...OR 6
MILES NORTHEAST OF MOUNT STERLING...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PEELED OAK
AROUND 340 AM EDT...OWINGSVILLE AROUND 345 AM EDT...BOURBON FURNACE
AROUND 350 AM EDT...MARSHALL AROUND 355 AM EDT...POLKSVILLE AROUND
400 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 3:54 AM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
354 AM EDT THU MAR 15 2012

KYZ044-051-052-150830-
ROWAN-BATH-FLEMING-
354 AM EDT THU MAR 15 2012

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
AM EDT THURSDAY MORNING...

   SOUTHWESTERN ROWAN...
   CENTRAL BATH AND
   EXTREME SOUTH CENTRAL FLEMING.

AT 354 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OWINGSVILLE...
MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MARSHALL AROUND
400 AM EDT...POLKSVILLE AROUND 405 AM EDT...MOORE'S FERRY AROUND 410
AM EDT...YOUNG SPRINGS AROUND 415 AM EDT...MIDLAND AROUND 420 AM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Special weather statement, Mar 15, 4:28 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
428 AM EDT THU MAR 15 2012

KYZ080-085-086-150915-
WHITLEY-LAUREL-KNOX-
428 AM EDT THU MAR 15 2012

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 515 AM EDT THURSDAY MORNING...

   WESTERN KNOX...
   NORTHERN WHITLEY AND
   SOUTHERN LAUREL.

AT 428 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM HIGHTOP TO REDBIRD...OR ALONG A LINE EXTENDING
FROM 10 MILES SOUTHWEST OF LONDON TO WILLIAMSBURG...MOVING EAST AT 20
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALDEN AROUND
435 AM EDT...WOFFORD AROUND 440 AM EDT...YADEN AROUND 445 AM EDT...
LONDON-CORBIN AIRPORT AROUND 450 AM EDT...FARISTON AROUND 455 AM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DUSTY
Local storm report, Mar 15, 4:59 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
459 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 AM     HAIL             CORBIN                  36.94N 84.11W
03/15/2012  E0.25 INCH       WHITLEY            KY   911 CALL CENTER

            DISPATCHER RELAYED REPORT FROM CRUISER OF BRIEF HEAVY
            DOWNPOUR WITH MAINLY PEA SIZED HAIL NEAR THE S.CORBIN
            EXIT/MM25.

&&

MB
Local storm report, Mar 15, 5:02 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
502 AM EDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 AM     HAIL             CORBIN                  36.94N 84.11W
03/15/2012  M0.50 INCH       WHITLEY            KY   TRAINED SPOTTER

            SPOTTER LOCATED IN E.CORBIN IN KNOX COUNTY REPORTED
            MOSTLY PEA SIZED HAIL. LARGEST WAS ABOUT DIME SIZED.

&&

MB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 5:47 AM EDTSevere Thunderstorm WarningJKLBell, Knox43 min
Mar 15, 6:49 AM EDTSevere Thunderstorm WarningJKLBell, Harlan, Knox26 min
Mar 15, 1:33 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
Mar 15, 1:55 PM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Letcher, Magoffin, Perry and 1 more3 hr
Mar 15, 2:03 PM EDTSevere Thunderstorm WarningJKLKnott42 min
Mar 15, 2:22 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley38 min
Mar 15, 2:49 PM EDTFlash Flood WarningJKLPike3 hr
Mar 15, 3:21 PM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Leslie, Perry39 min
Mar 15, 3:51 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Harlan, Knott, Leslie, Letcher and 2 more3 hr
Mar 15, 3:59 PM EDTSevere Thunderstorm WarningJKLClay, Leslie, Perry46 min
Mar 15, 4:16 PM EDTSevere Thunderstorm WarningJKLHarlan, Leslie, Letcher, Perry59 min
Mar 15, 4:52 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie53 min
Mar 15, 5:03 PM EDTAreal Flood AdvisoryJKLHarlan, Leslie, Letcher, Perry3 hr
Mar 15, 5:27 PM EDTFlash Flood WarningJKLHarlan, Leslie4 hr
Mar 15, 5:57 PM EDTAreal Flood AdvisoryJKLEstill, Lee2 hr
Mar 15, 6:24 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee36 min
Mar 15, 6:32 PM EDTSevere Thunderstorm WarningJKLBath, Fleming, Montgomery43 min
Mar 15, 6:34 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell41 min
Mar 15, 6:40 PM EDTFlash Flood WarningJKLEstill, Jackson, Lee3 hr
Mar 15, 6:44 PM EDTSevere Thunderstorm WarningJKLWayne46 min
Mar 15, 6:52 PM EDTAreal Flood AdvisoryJKLBreathitt, Estill, Jackson, Lee, Owsley3 hr
Mar 15, 7:00 PM EDTFlash Flood WarningJKLBreathitt, Jackson, Lee, Owsley3 hr
Mar 15, 7:17 PM EDTSevere Thunderstorm WarningJKLBreathitt, Jackson, Lee, Owsley43 min
Mar 15, 7:24 PM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Leslie3 hr
Mar 15, 7:34 PM EDTSevere Thunderstorm WarningJKLBath, Estill, Menifee, Montgomery, Powell26 min
Mar 15, 7:37 PM EDTAreal Flood AdvisoryJKLMenifee2 hr
Mar 15, 7:56 PM EDTSevere Thunderstorm WarningJKLBreathitt, Clay, Jackson, Lee, Owsley49 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.